Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 12, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 10, 2011, 2:22 PM MST for Maricopa County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2011, 2:22 PM MST (21:22 UTC)
- Expired
- Jul 10, 2011, 3:15 PM MST
- In force
- 53 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 110 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
238 WUUS55 KPSR 102122 SVRPSR AZC013-102215- /O.NEW.KPSR.SV.W.0012.110710T2122Z-110710T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 222 PM MST SUN JUL 10 2011 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF GILA BEND... INTERSTATE 8 AS WELL AS HIGHWAY 85 NEAR GILA BEND... * UNTIL 315 PM MST * AT 216 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. IN ADDITION...DENSE BLOWING DUST MAY ACCOMPANY THIS SEVERE STORM. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF GILA BEND...AND MOVING NORTH AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOSQUE PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING. REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND DEADLY LIGHTNING. && LAT...LON 3311 11293 3308 11258 3281 11262 3280 11292 TIME...MOT...LOC 2121Z 173DEG 13KT 3292 11278 $$ CJB
1 follow-up statement
264 WWUS55 KPSR 102143 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 243 PM MST SUN JUL 10 2011 AZC013-102215- /O.CON.KPSR.SV.W.0012.000000T0000Z-110710T2215Z/ MARICOPA AZ- 243 PM MST SUN JUL 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR CENTRAL MARICOPA COUNTY... AT 239 PM MST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. IN ADDITION...DENSE BLOWING DUST MAY ACCOMPANY THIS SEVERE STORM. THIS STORM WAS LOCATED 6 MILES WEST OF GILA BEND...MOVING NORTH AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COTTON CENTER...HIGHWAY 85 AND INTERSTATE 8 NEAR GILA BEND... PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG DAMAGING WIND...INTENSE RAIN...AND HAIL IS LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 3311 11293 3308 11258 3281 11262 3280 11292 TIME...MOT...LOC 2142Z 173DEG 13KT 3300 11279 $$ CJB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:22 AM MST, 5 hours earlier.
Area forecast discussion, Jul 10, 9:22 AM MST, 5 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PHOENIX AZ 922 AM MST SUN JUL 10 2011 .UPDATE...UPDATED PUBLIC AND AVIATION DISCUSSIONS. && .SYNOPSIS... THERE IS A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST AND SOUTHEAST OF THE GREATER PHOENIX AREA THROUGH MONDAY. THIS MAY CAUSE BLOWING DUST IN THE SOUTH-CENTRAL ARIZONA DESERTS...MAINLY SOUTHEAST OF PHOENIX IN THE LATE AFTERNOON AND EVENING HOURS. THERE IS AN INCREASED CHANCE OF RAIN ACROSS THE PHOENIX AREA THIS EVENING AND OVERNIGHT. A DRIER SOUTHWEST FLOW ALOFT SETTING UP MID WEEK AND WILL LIMIT THUNDERSTORMS TO THE HIGHER TERRAIN EAST OF PHOENIX TUESDAY THROUGH THE WEEKEND. && .DISCUSSION... MORNING WATER VAPOR IMAGERY REVEALS A WEAK CIRCULATION OVER THE NORTHERN GULF OF CALIFORNIA...AS WELL AS A DECAYING QUASI-STATIONARY CIRCULATION OVER SOUTHEASTERN ARIZONA. NOT MUCH IN THE WAY OF CONVECTION AT THE MOMENT EXCEPT FOR A SMALL THUNDERSTORM SOUTH OF ELOY. SHOWERS THAT HAD BEEN MOVING THROUGH EASTERN MARICOPA AND SOUTHERN GILA COUNTIES EARLIER THIS MORNING HAVE LONG SINCE DISSIPATED AS OF 9 AM. FOR THIS AFTERNOON AND EVENING I MADE SOME REVISIONS TO THE POPS BASED ON INCOMING 12Z MODEL DATA AND 09Z SREF GUIDANCE. NO CHANGES MADE ACROSS SOUTHEAST CALIFORNIA AS MID LEVEL CAP WILL KEEP CONVECTION MAINLY ACROSS AZ TODAY AND TONIGHT. PREVIOUS FORECAST HANDLED THIS WELL AND NO CHANGES MADE ACROSS THESE AREAS. AS USUAL I BELIEVE THE LOWER DESERTS OF THE PHOENIX METRO AREA WILL STRUGGLE TO DESTABILIZE BEFORE 00Z...BUFR SOUNDINGS INDICATE A WEAK CAP WILL REMAIN IN PLACE UNTIL AFTER 00Z DESPITE DECENT MOISTURE /9 G/KG MIXING RATIOS/. THERE ARE BETTER CHANCES FOR CONVECTION TO THE SOUTH OF THE FORECAST AREA THIS AFTERNOON AS THE UPPER TROUGH OVER THE GULF OF CALIFORNIA ENCROACHES UPON SOUTHERN ARIZONA. WHILE SOME OUTFLOWS COULD MAKE THEIR WAY INTO THE METRO AND PRODUCE ISOLATED SHOWERS...I CAME DOWN ON POPS QUITE A BIT THROUGH 00Z. HELD ONTO HIGHER POPS ACROSS SOUTHERN GILA AS WELL AS NW PINAL COUNTIES AS THESE AREAS COULD SEE THE CAP ERODE SOONER THAN THE PHOENIX AREA. FOR THIS EVENING...NEARLY ALL MEMBERS OF THE 09Z SREF INDICATE MEASURABLE PRECIP ACROSS THE PHOENIX AREA AS THE UPPER TROUGH MOVES OVERHEAD. WHILE ONE OUTLIER INDICATES OVER 4 INCHES OF RAIN AT KPHX...MOST RANGE FROM 0.1 TO 0.8 INCHES BETWEEN 03-09Z. HARD TO PIN DOWN AN EXACT AMOUNT OF RAINFALL GIVEN THAT RANGE OF POSSIBILITIES BUT THE BOTTOM LINE IS THAT MEASURABLE RAINFALL SEEMS QUITE PLAUSIBLE LATER TONIGHT. GIVEN THE SREF SOLUTIONS AND GOOD AGREEMENT BETWEEN OUR LOCAL WRF MODEL/UNIV OF ARIZ WRF MODELS/HRRR 3KM OUTPUT...I RAISED POPS THIS EVENING AND OVERNIGHT TO AROUND 40-50 PERCENT ACROSS THE PHOENIX AREA. THE COMBINATION OF THE UPPER LOW...PW\S AROUND 1.5 INCHES AND MLCAPES AROUND 750-800 J/KG THIS EVENING SHOULD BE ENOUGH TO ALLOW FOR SCATTERED THUNDERSTORMS. HARD TO ENVISION HAIL BUT GUSTY WINDS APPEAR POSSIBLE. ALSO GIVEN THE 700-300MB MEAN WIND SPEEDS AROUND 20KTS...LOCALIZED FLASH FLOODING COULD BE A CONCERN GIVEN THE SLOW STORM MOTION. TEMPS LOOK ON TRACK SO FAR. WITH MOISTURE CREEPING IN I THINK TEMPS WILL ONLY MAX OUT IN THE LOW 100S ACROSS THE LOWER DESERTS. NO CHANGES MADE. && .PREVIOUS DISCUSSION... MEANWHILE...MONSOON MOISTURE WILL CONTINUE OVER THE ERN HALF OF OUR CWA...CONTINUING THE DAILY THREAT OF SHOWERS/THUNDERSTORMS THROUGH MONDAY. TO THE WEST...OVER THE SOUTHEAST CA DESERTS AND FAR SOUTHWEST AZ DESERTS...A DRIER SOUTHWESTERLY FLOW AHEAD OF THE WEST COAST TROUGH WILL KEEP POPS IN THE SINGLE DIGITS /AT BEST/. BY TUESDAY...THE DRIER AIR FROM THE WEST WILL PUSH THE MONSOON MOISTURE BOUNDARY FURTHER EAST...CONFINING THE THREAT FOR SHOWERS/THUNDERSTORMS PRIMARILY TO THE HIGHER TERRAIN WELL TO THE EAST OF MARICOPA COUNTY. A RATHER LOW GRADE MONSOON PATTERN WILL CONTINUE THROUGH THE WEEK...WITH DRIER CONDITIONS ALLOWING TEMPS TO WARM BACK TO NEAR NORMAL BY MID WEEK. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS... BETTER CONFIDENCE THAT THERE WILL BE CONVECTIVE ACTIVITY IN AND AROUND THE PHOENIX AREA LATER THIS EVENING. AMENDED 15Z TAF REFLECTS THIS. STILL POTENTIAL FOR SOME VSBY REDUCTION DUE TO BLOWING DUST BUT APPEARS THAT WITH THE ATMOSPHERE BECOMING A BIT MORE MOIST THAT THE CHANCES FOR BLDU ARE DECREASING SOME. SOUTHEAST CALIFORNIA INCLUDING KIPL...AND KBLH AIRFIELDS... NO AVIATION WEATHER CONCERNS. TYPICAL DIURNAL WIND IS EXPECTED AT KIPL AT LEAST THROUGH EARLY MONDAY. WIND IS GENERALLY EXPECTED TO BE FROM THE SOUTH AT KBLH AND GUSTS TO AROUND 22 KNOTS ARE EXPECTED AT KBLH BETWEEN 1800 GMT THIS MORNING AND 0400 GMT THIS EVENING. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... TUESDAY THROUGH SATURDAY...A PACIFIC LOW PRESSURE SYSTEM NEAR THE WEST COAST WILL RESULT IN BELOW AVERAGE TEMPERATURES AT LEAST THROUGH THE MIDDLE OF THE WEEK. A FLOW OF AIR FROM THE SOUTHWEST AHEAD OF THIS LOW PRESSURE SYSTEM WILL BRING DRIER AIR ACROSS ALL BUT THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA TUESDAY... AND THE ENTIRE AREA WEDNESDAY THROUGH THE END OF THE WEEK. A WARMING TREND IS EXPECTED IN SOUTH-CENTRAL ARIZONA...WITH TEMPERATURES REACHING CLOSE TO AVERAGE BY SATURDAY AS STRONG HIGH PRESSURE OVER THE CENTRAL UNITED STATES BECOMES VERY STRONG AND EXPANDS OVER THE SOUTHWESTERN UNITED STATES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...LEINS/WANEK AVIATION...INIGUEZ/ELLIS FIRE WEATHER...ELLIS
Hazardous weather outlook, Jul 10, 9:28 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PHOENIX AZ 928 AM MST SUN JUL 10 2011 AZZ021>023-026>028-111400- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 928 AM MST SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH MID DAY...INCREASING TO A CHANCE BY LATE THIS AFTERNOON AND EVENING. THE PRIMARY WEATHER HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH MONDAY. A DRYING TREND FROM THE WEST WILL COMMENCE STARTING TUESDAY AND BY WEDNESDAY THE THREAT FOR THUNDERSTORMS IS EXPECTED TO BE CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX. PRIMARY WEATHER HAZARDS INCLUDE STRONG GUSTY WINDS IN EXCESS OF 50 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-111400- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 928 AM MST SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY... INCREASING THIS AFTERNOON AND EVENING. THE PRIMARY WEATHER HAZARDS ARE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CONTINUED CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EVERY DAY THROUGH TUESDAY. AFTER THAT A DRYING TREND FROM THE WEST WILL COMMENCE AND THE THREAT FOR THUNDERSTORMS WILL DECREASE TO JUST A SLIGHT CHANCE...MAINLY ACROSS THE AREAS EAST OF GLOBE. PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-111400- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 928 AM MST SUN JUL 10 2011 /928 AM PDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:33 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Jul 9, 6:47 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 35 min |
| Jul 9, 8:09 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 111 min |
| Jul 9, 8:17 PM MST | Dust Storm Warning | PSR | 103 min | |
| Jul 10, 3:01 PM MST | Special Weather Statement | PSR | Maricopa | 59 min |
| Jul 10, 3:54 PM MST | Dust Storm Warning | PSR | 66 min | |
| Jul 10, 4:32 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.